Drug Safety

, Volume 32, Issue 9, pp 775–785

Low-Energy Femoral Fractures Associated with the Long-Term Use of Bisphosphonates

A Case Series from a Swiss University Hospital
  • Kuntheavy Ing-Lorenzini
  • Jules Desmeules
  • Olivier Plachta
  • Domizio Suva
  • Pierre Dayer
  • Robin Peter
Short Communication

DOI: 10.2165/00002018-200932090-00002

Cite this article as:
Ing-Lorenzini, K., Desmeules, J., Plachta, O. et al. Drug-Safety (2009) 32: 775. doi:10.2165/00002018-200932090-00002
  • 186 Downloads

Abstract

Background: Bisphosphonates are effective and well tolerated anti-resorptive drugs used for the treatment of osteoporosis. However, some concerns about their potential long-term negative effects are emerging.

Objective: We report a series of patients with a history of bisphosphonate treatment admitted to our institution with a low-energy subtrochanteric fracture.

Patients and methods: Eight patients fulfilling these two criteria within the last 2 years were included in our retrospective analysis. All cases were reported to the Swiss National Pharmacovigilance Centre.

Results: All patients presented with a typical radiological pattern consisting of a cortical thickening at the lateral femoral subtrochanteric cortex with a horizontal fracture line originating precisely at this level. Four patients eventually developed a stress fracture or complete fracture of the contralateral femur. Two patients demonstrated delayed healing of their fracture. Five patients had been on alendronate therapy for a period ranging from 16 months to 8 years, two had been on ibandronate for 4 months and 1 year, respectively, after changing from alendronate, and one patient had been on pamidronate until 1 year before the fracture occurred. Seven patients were also receiving long-term proton pump inhibitor (PPI) treatment which could have contributed to the increased risk of fracture. Four patients were receiving both PPI and long-term corticosteroid treatment. The hypothesis of a negative pharmacodynamic interaction between bisphosphonates, PPIs and corticosteroids which could lead to a decrease in bone strength after long-term use needs further investigation.

Conclusion: Prescribers should be aware of the possibility of these rare adverse reactions and the prolonged use of bisphosphonates should be reconsidered until long-term robust safety data are available.

Copyright information

© Adis Data Information BV 2009

Authors and Affiliations

  • Kuntheavy Ing-Lorenzini
    • 1
    • 2
  • Jules Desmeules
    • 1
    • 2
  • Olivier Plachta
    • 3
  • Domizio Suva
    • 2
    • 4
  • Pierre Dayer
    • 1
    • 2
  • Robin Peter
    • 2
    • 4
  1. 1.Division of Clinical Pharmacology and Toxicology, Regional Pharmacovigilance CentreUniversity Hospitals of GenevaGenevaSwitzerland
  2. 2.Faculty of MedicineUniversity of GenevaGenevaSwitzerland
  3. 3.Swiss Agency for Therapeutic Products (Swissmedic)National Pharmacovigilance CentreBernSwitzerland
  4. 4.Division of Orthopaedics and Trauma SurgeryGeneva University HospitalsGenevaSwitzerland